Maryland, 2003

Winter Storm in Maryland, February 26 to 28, 2003

February 26 to 28, 2003 · NWS AKQ · 5 events in 5 counties and zones

A winter storm produced 1 to as much as 7 inches of snow, along with some sleet and freezing rain, across the Lower Maryland Eastern Shore. 5", and Ocean City in Worcester county 1".

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A winter storm produced 1 to as much as 7 inches of snow, along with some sleet and freezing rain, across the Lower Maryland Eastern Shore. Some specific higher snow totals included: Cambridge in Dorchester county 7", Hurlock in Dorchester county 3", Salisbury in Wicomico county 2-2.5", and Ocean City in Worcester county 1". Local law enforcement agencies reported numerous accidents. Most, if not all schools in the area, were closed Thursday, February 27th due to very slippery road conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 26, 10:40 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 26, 10:40 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1040 AM EST WED FEB 26 2003

ERYR BAND OF HVYR SNOW ACRS THE NRN NECK/LWR MD ERN SHORE
EXITTING...WITH JUST SOME LINGERING LIGHT SNOW/FLURRIES XPCD MOST
AREAS FOR THE REMAINDER OF THE DAY. HAVE LOWERED POPS ALL
AREAS...BUT HAVE KEPT POPS W OF I-95 AT LKLY...WITH ADDITIONAL MORE
WIDESPREAD SNOW/SLEET XPCD TO DVLP AFT 3 PM THIS RGN. MADE MINOR
ADJUSTMENTS TO TEMPS...ALTHO CONT TO XPC 3-5 DEG WARMING MANY AREAS
THIS AFTN DUE TO LTL/NO PCP...AND AT LEAST SOME INSOLATION MAKING IT
THROUGH THE CLDS. NO CHGS BEYOND 1ST PD.

MARINE...SCAS WILL BE HOISTED FOR THE COASTAL WATERS...AND WILL
FOLLOW TONIGHT ACROSS THE SRN PTN OF CHES BAY.

HYDRO...MINOR FLOODING STILL ONGOING...WILL RE-ISSUE A FLOOD
STATEMENT LATER ON THIS MORNING BASED ON THE LATEST GAUGE DATA AND
RFC RIVER FORECASTS.

FCSTID =   59

.AKQ...
MD...WINTER WEATHER ADVISORY THROUGH TONIGHT
     FOR ZONES MDZ021>025.
     SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.

NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT.

VA...WINTER WEATHER ADVISORY THROUGH TONIGHT
     FOR ZONES VAZ048>049...VAZ060>083...VAZ085...VAZ099.
     SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR.

SAMMLER
Hazardous weather outlook, Feb 26, 5:30 AM EST, 6 hours 30 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-261600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EST WED FEB 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

RIVER FLOODING CONTINUES ALONG THE JAMES AND NOTTOWAY RIVER
BASINS...THOUGH WATER LEVELS ARE BEGINNING TO FALL. SEE WBCFLSAKQ
(WMO ID WGUS81) FOR THE LATEST UPDATES.

ANOTHER ROUND OF WINTRY PRECIPITATION IS EXPECTED OVER MUCH OF THE
REGION TODAY AND TONIGHT...AS A LOW PRESSURE SYSTEM TRACKS FROM THE
CENTRAL GULF STATES TODAY TO ALONG THE NORTH CAROLINA COAST THURSDAY
AFTERNOON. A WINTER WEATHER ADVISORY HAS BEEN POSTED OVER CENTRAL
VIRGINIA...MOST OF THE LOWER EASTERN SHORE...AND A PORTION OF
SOUTHSIDE VIRGINIA...FOR POTENTIAL SNOW ACCUMULATIONS BETWEEN 2 AND
4 INCHES THIS AFTERNOON AND TONIGHT. FOR ADDITIONAL DETAILS
REGARDING THIS LATEST WINTER WEATHER EVENT...PLEASE REFER TO THE
WBCWSWAKQ (WMO ID WWUS41)

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HURLEY

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Dorchester

When
February 26, 12:00 PM EST to February 28, 9:00 AM EST
Where
Dorchester forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.423, -76.083 (the zone’s center; the record gives no point)

Winter Storm, Inland Worcester / Except X E Worcester

When
February 26, 12:00 PM EST to February 28, 9:00 AM EST
Where
Inland Worcester / Except X E Worcester forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.217, -75.297 (the zone’s center; the record gives no point)

Winter Storm, Maryland Beaches / X E Worcester

When
February 26, 12:00 PM EST to February 28, 9:00 AM EST
Where
Maryland Beaches / X E Worcester forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.217, -75.297 (the zone’s center; the record gives no point)

Winter Storm, Somerset

When
February 26, 12:00 PM EST to February 28, 9:00 AM EST
Where
Somerset forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.080, -75.853 (the zone’s center; the record gives no point)

Winter Storm, Wicomico

When
February 26, 12:00 PM EST to February 28, 9:00 AM EST
Where
Wicomico forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.369, -75.631 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344523, 5344524, 5344525, 5344526, 5344527.